Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 15, NWS Dodge City, KS

April 7, 201027 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Apr 7, 2010, 4:14 AM CDT for 27 counties in Kansas. It took effect at Apr 7, 2010, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2010, 4:14 AM CDT (09:14 UTC)
In effect from
Apr 7, 2010, 9:00 AM CDT
Expired
Apr 7, 2010, 6:54 PM CDT
In force
10 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WWUS73 KDDC 070914
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT WED APR 7 2010

...MORE STRONG WINDS ACROSS SOUTHWEST KANSAS EXPECTED...

.A SLOW MOVING STORM SYSTEM WILL BRING YET ANOTHER DAY OF STRONG
WINDS ACROSS SOUTHWEST KANSAS. A FAIRLY STRONG PRESSURE GRADIENT
IS EXPECTED BETWEEN THE DEPARTING LOW PRESSURE ACROSS THE LOWER
MISSOURI RIVER VALLEY AND A HIGH PRESSURE AREA ACROSS THE ROCKIES.

KSZ030-031-043>046-061>066-074>081-084>090-071715-
/O.NEW.KDDC.WI.Y.0015.100407T1400Z-100408T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
414 AM CDT WED APR 7 2010 /314 AM MDT WED APR 7 2010/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

* STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED MOST OF THE
  DAY...WITH THE STRONGEST MOST LIKELY OCCURRING AROUND THE MIDDAY
  HOURS ACROSS SOUTHWEST AND WEST CENTRAL KANSAS...AND DURING THE
  AFTERNOON ACROSS SOUTH CENTRAL KANSAS.

* SUSTAINED WINDS ARE EXPECTED TO RANGE BETWEEN 25 AND 35 MPH WITH
  FREQUENT GUSTS AROUND 40 MPH.

* THE GREATEST IMPACTS FROM THESE WINDS WILL BE ON TRAVELERS OF
  HIGHWAYS OVER OPEN AREAS. WIND GUSTS WILL BE ACCELERATED AROUND
  LARGE OBSTACLES SUCH AS GRAIN ELEVATORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

UMSCHEID
2 follow-up statements
461 
WWUS73 KDDC 071532 AAA
NPWDDC

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1032 AM CDT WED APR 7 2010

...STRONG WINDS FOR SOUTHWEST KANSAS...

.A SLOW MOVING STORM SYSTEM WILL BRING YET ANOTHER DAY OF STRONG
WINDS ACROSS SOUTHWEST KANSAS. A STRONG PRESSURE GRADIENT IS
EXPECTED BETWEEN THE DEPARTING LOW PRESSURE ACROSS THE LOWER
MISSOURI RIVER VALLEY AND A HIGH PRESSURE AREA ACROSS THE ROCKIES.

KSZ030-031-043>046-061>066-074>081-084>090-080000-
/O.CON.KDDC.WI.Y.0015.000000T0000Z-100408T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1032 AM CDT WED APR 7 2010 /932 AM MDT WED APR 7 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED MOST OF THE DAY...
  WITH THE STRONGEST MOST LIKELY OCCURRING AROUND THE MIDDAY 
  HOURS ACROSS SOUTHWEST AND WEST CENTRAL KANSAS...AND DURING 
  THE AFTERNOON ACROSS SOUTH CENTRAL KANSAS. 

* SUSTAINED WINDS ARE EXPECTED TO RANGE BETWEEN 25 AND 35 MPH WITH
  FREQUENT GUSTS AROUND 45 MPH.

* THE GREATEST IMPACTS FROM THESE WINDS WILL BE ON TRAVELERS OF 
  HIGHWAYS OVER OPEN AREAS. WIND GUSTS WILL BE ACCELERATED 
  AROUND LARGE OBSTACLES SUCH AS GRAIN ELEVATORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

06
356 
WWUS73 KDDC 072354
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT WED APR 7 2010

...WIND SPEEDS ARE DIMINISHING...

.AS THE SUN SETS AND THE PRESSURE GRADIENT DECREASES, STRONG WINDS
WILL STEADILY DECREASE THIS EVENING.

KSZ030-031-043>046-061>066-074>081-084>090-080100-
/O.CAN.KDDC.WI.Y.0015.000000T0000Z-100408T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
654 PM CDT WED APR 7 2010 /554 PM MDT WED APR 7 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

NORTH WINDS HAVE FALLEN BELOW ADVISORY CRITERIA, AND ARE EXPECTED
TO BE NORTH TO NORTHWEST AT 10 TO 15 MPH BY 9 PM CDT.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 7, 3:42 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 7, 3:42 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 AM CDT WED APR 7 2010

.DISCUSSION...

DAYS 1-2...

CHALLENGES IN THIS FORECAST ARE PRETTY MUCH CONFINED TO THE FIRST
PERIOD FORECAST (TODAY). THE SLOW EVOLVING UPPER LEVEL LOW WAS
CENTERED ALONG THE WESTERN KS/NE BORDER EARLY THIS MORNING WITH A
MID LEVEL DEFORMATION PIVOTING SOUTH ACROSS THE DDC FA THIS
MORNING THROUGH MIDDAY. WILL ALSO SEE SUBSTANTIAL PRESSURE RISES
WITH ANOTHER REINFORCING SHOT OF COLD AIR BEHIND THE LOW. AM NOT
ANTICIPATING MUCH PRECIPITATION, BUT THERE IS SOME SUPPORT FOR WET
SNOW MIXED IN AT TIMES AT H85 TEMPS WILL BE AS COOL AS -2 TO
PERHAPS -3C IN THE DEFORMATION AXIS. DEFORMATION ZONE QUICKLY
DETERIORATES THIS AFTERNOON AS IT MOVES INTO SOUTH CENTRAL KANSAS
AND WILL SEE RAPID CLEARING FROM NORTHWEST TO SOUTHEAST.
TEMPERATURES WILL QUICKLY WARM INTO THE LOWER 50S BY LATE
AFTERNOON GIVEN LACK OF ADDITIONAL COLD ADVECTION BEHIND THE
STORM.

WILL BE ISSUING ANOTHER WIND ADVISORY FOR THE ENTIRE FORECAST AREA
GIVEN SIGNIFICANT PRESSURE RISES AND CONTINUED STRONG GRADIENT
SUPPORTING SUSTAINED 25+ KNOT WINDS FOR A GOOD PORTION OF THE DAY.
TONIGHT THROUGH THURSDAY NIGHT WILL BE QUIET AS HIGH PRESSURE
BUILDS ACROSS ALL THE GREAT PLAINS. ANOTHER CHANNELED VORTICITY
MAX WILL DIVE SOUTH BEHIND THE MAIN TROUGH OVERNIGHT TONIGHT INTO
EARLY THURSDAY...BUT THIS WILL ONLY PROVIDE PERHAPS AN INCREASE IN
H7-5 CLOUD COVER...YET ONLY BRIEFLY.

DAYS 3-7...

THERE IS GROWING CONFIDENCE IN THE CURRENT FORECAST TRENDS FOR
WARMER TEMPERATURES IN THE SATURDAY AND SUNDAY TIME FRAME, AND A
PRECIPITATION/POSSIBLY CONVECTIVE EVENT UNFOLDING SOMETIME BETWEEN
MONDAY AND THE TUESDAY NIGHT TIME FRAME.

THE MEDIUM RANGE PERIOD WILL BEGIN FRIDAY AS STRONG NORTHWEST FLOW
ALOFT BEGINS TO RELAX AS THE RIDGE AXIS BECOMES ESTABLISHED ACROSS
THE HIGH PLAINS. WESTERLY FLOW ALOFT AND A DEEP DRY LAYER WITH
1000-500 MB RH VALUES AROUND 20 PERCENT OT LESS WILL MEAN ABUNDANT
SUN/ISOLATION WHICH EVEN WITHOUT SIGNIFICANT DOWN SLOPE OR DEEP
MIXING SHOULD PROBABLY YIELD THE WARMER END OF NUMERICAL MODEL
OUTPUT/GUIDANCE WHICH RANGED FROM UPPER 70S TO LOW/MID 80S FRIDAY.

SATURDAY AND SUNDAY WILL BE SIMILAR IN SENSIBLE WEATHER WITH THE
EXCEPTION OF STRONGER SURFACE TRANSPORT WINDS AT LEAST ON SATURDAY,
AND PROBABLY WARMER TEMPERATURES AS WARMER AND MORE DRY BOUNDARY
LAYER AIR IS ADVECTED NORTHEASTWARD AND MIXED DIURNALLY. GFSMOS WIND
OUTPUT IS ALREADY INDICATING THE POTENTIAL FOR 25-30KT WINDS ON
SATURDAY WHICH MAY TURN OUT TO BE ANOTHER VERY HIGH TO EXTREME FIRE
DANGER THREAT DAY AS WELL.

FARTHER INTO THE MEDIUM RANGE/EXTENDED FORECAST, A HIGH PROBABILITY
PRECIPITATION EVENT SHOULD BE SOMEWHERE BETWEEN MONDAY AND TUESDAY
NIGHT. AS A RESULT, POPS HAVE BEEN EXTENDED ACROSS A WIDER RANGE
SINCE OPERATIONAL MODELS HAVE A WIDE RANGE ON TIMING OF THE EVENT.
IN GENERAL. THE ECMWF IS THE MUCH SLOWER SOLUTIONS COMPARED TO GFS,
WITH BOTH THE AFOREMENTIONED MODELS AND THE GEM HINTING AT
DRYLINE/CONVERGENCE ZONE THUNDERSTORMS A POSSIBILITY ACROSS
SOUTH CENTRAL KANSAS ON MONDAY EVENING.

&&

.AVIATION...

IFR CATEGORY CEILINGS DUE TO STRATUS ADVECTING SOUTHWARD ACROSS
NORTHWEST KANSAS EARLY THIS MORNING WILL BE THE SIGNIFICANT CONCERN.
THIS STRATUS IS ASSOCIATED WITH A LAYER OF COOL MOIST ADVECTION AND
WILL INCLUDE PREVAILING -RASN CERTAINLY AT KHYS. CLEARING SHOULD
DEVELOP RAPIDLY THIS AFTERNOON WITH NO EXPECTED RESTRICTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  29  64  36 /  50   0   0   0
GCK  53  28  64  35 /  70   0   0   0
EHA  52  28  67  36 /  50   0   0   0
LBL  54  29  66  36 /  40   0   0   0
HYS  54  29  61  35 /  70   0   0   0
P28  51  32  67  38 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>081-
084>090.

&&

FN25/33/33
Hazardous weather outlook, Apr 6, 3:42 PM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT TUE APR 6 2010

KSZ030-031-072045-
TREGO-ELLIS-
342 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT AS A
COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG NORTH WINDS ARE EXPECTED WEDNESDAY MORNING. SUSTAINED
WINDS OF 25 TO 35 MPH WITH GUSTS POSSIBLY AS HIGH AS 50 MPH ARE
EXPECTED IN THE MORNING. WINDS WILL DIMINISH IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043>046-072045-
SCOTT-LANE-NESS-RUSH-
342 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG GUSTY WINDS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA.
SEVERE WEATHER IS NOT EXPECTED AND WINDS WILL DIMINISH AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG NORTH WINDS ARE EXPECTED WEDNESDAY MORNING THROUGH
EARLY AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS
POSSIBLY AS HIGH AS 50 MPH ARE EXPECTED. WINDS WILL DIMINISH IN
THE LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>066-074>081-084>090-072045-
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
342 PM CDT TUE APR 6 2010 /242 PM MDT TUE APR 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS AND VERY DRY WEATHER WILL CONTINUE
THIS AFTERNOON...CREATING HAZARDOUS FIRE CONDITIONS. A BURST OF
STRONG NORTHWEST WINDS IS POSSIBLE LATER THIS EVENING AS A COLD
FRONT MOVES THROUGH. WINDS WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY STRONG NORTH WINDS ARE EXPECTED WEDNESDAY. SUSTAINED WINDS
OF 25 TO 35 MPH WITH GUSTS POSSIBLY AS HIGH AS 50 MPH ARE
EXPECTED TO DEVELOP DURING THE MORNING AND CONTINUE THROUGH THE
AFTERNOON. WINDS WILL DIMINISH BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.